Fortunately the majority of my patients understand that antibiotics need to be used with care. Antibiotic resistance is a reality and it is essential that we don’t exacerbate the problem by giving these important medications unless they are really needed.
Antibiotics should not be given for viral illness. Of course, sometimes a viral syndrome does morph into something bacterial. Fluid in the sinus cavities, ears, or lungs can become infected. To be certain that we are dealing with a bacterial infection, the best practice would be to do a culture prior to starting treatment. Reality sets in and considerations such as cost and invasive testing are complicating factors. In our office the doctors use their best clinical judgement when deciding whether or not antibiotic treatment is appropriate.
If a bacterial infection is suspected and treatment is started, here are some factors to consider:
UNDERSTAND THE DOSE
Many antibiotics come in different concentrations. Some conditions will warrant higher dosing and longer courses. Some doctors also will also have individual dosing habits and practices. Dr Schwanke has his own favorite way of using Zithromax. When he first started ordering it his way, it was routine for me to get calls from the pharmacies saying ?????? Parents, please don’t hesitate to check with your doctor/nurse if you have any question about the dosage.
Read the directions on the bottle to see if refrigeration is necessary.
I suggest keeping a checklist with the bottle. Check off each dose when you give it. This will help you keep track of the doses. It is not unusual for me to get calls about double dosing when both parents realize that they had each given the scheduled dose. (Usually not a big deal, aside from possible GI upset, but keeping track is a worthwhile habit.)
Some antibiotics like Septra can make you more sensitive to the sun. It is a good idea to be especially cautious about exposure if you or your child is on any medication.
Antibiotics usually are better absorbed on an empty stomach, but medications like Augmentin can be tough on the tummy and taking them with food helps make them easier to tolerate. Ask the pharmacist if there are any food interactions to pay attention to. Some antibiotics don’t interact well with very acidic foods such as grapefruit juice.
Some naturopathic doctors suggest that green tea is a positive thing to drink when taking medications.
Warning to women on birth control pills - while this is not universal, some antibiotics do interact with, and minimize the effectiveness of, the pill. Unplanned pregnancies have happened.
Sometimes parents report a miraculous improvement after the first dose, but that isn’t typical. Although folks are considered to no longer be contagious after 24 hours of treatment, It can take several days before the patient starts feeling better. If 3 or 4 days has passed with no change, it is worth checking in with your doctor to make sure you are on the right medication.
DON’T PARTIALLY TREAT
The goal of the treatment is to knock out the bacteria. Stopping the medicine mid course may allow the hardier bacteria to develop resistance to future treatment.
If you start the treatment and can’t complete the course, confirm with the doctor that the infection you are treating has cleared up prior to stopping.
The job of the antibiotic is to kill bacteria. Our body has a host of necessary good bacteria that might be caught in the crossfire. If this balance gets out of whack, issues like indigestion and yeast can occur. I think that taking a good probiotic while taking antibiotics is a good move. Do not take them at the same time as the antibiotic, but space them out. If the antibiotic is twice daily, give the probiotic mid day.
Most antibiotic liquids are loaded with sweetener to make them more palatable (I wish that the sweetness was magic, many are still pretty nasty.) You can also ask the pharmacy to add a flavoring to help with compliance. It is essential to brush teeth after every dose. I have seen teeth get discolored when this isn’t done.
As my favorite allergist says, “not all drug rashes are created equal.” Anything that seems drug related and involves blisters should be seen immediately. These can indicators of serious complications.
If the patient gets hives, that is a sign of a classic drug allergy. With hives or blisters no further doses of that medication should be given. Less serious rashes are more common, but are still worthy of attention.
Some patients develop a rash once they have been on the medication for several days (8 seems to be the magic number for some reasonand Amoxicilin seems like a frequent culprit for this.) This might be a T-cell mediated hypersensitivity. Some physicians feel comfortable completing the treatment as long as the patient seems comfortable, but anytime a patient develops a rash when they are on medication it is worth having them seen. Remember, they were on medications for a reason. We don’t want to simply stop a partially treated infection.The doctor can make the decision if the condition still needs treatment, in which case we will likely swap to a different medication.
If you child has any type of rash, their chart should be flagged with an allergy alert. If this was a hive reaction, that medication should not be given again. If it was a non hive rash, it is possible that it can be tried again cautiously in the future. There does seem to be some family tendencies toward allergies but no firm rules.
It is important that parents keep track of allergies, and don’t count on a notation in their child's records. With multiple children in the family, many parents actually have a hard time keeping track of who is allergic to what. If you are traveling, you should know what your child should not be treated with. The travel doctor most likely won’t have access to your child’s history.
- Head lice/ Sklice co-pay coupon
- Should you give tylenol before the shots? / vaccine reaction discussion
- HAND FOOT MOUTH (and butt) VIRUS
- Skin fold irritations
- The Poop series: Chapter #1 Baby poop
- Strep Throat
- Nurse Judy' Blog
- Tips for giving medication
- What to expect from the 2016/17 flu vaccine
- Colds/coughs/congestion 2017 (symptomatic treatment/when do you need to be seen?)
Friday, November 11, 2016
Posted by Nurse Judy at 9:26 AM